Alert archive / North Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS Raleigh, NC

August 22, 2022Anson County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 22, 2022, 9:07 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 9:07 PM EDT (01:07 UTC)
Expired
Aug 22, 2022, 11:00 PM EDT
In force
113 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Anson County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 138 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS52 KRAH 230107
FFWRAH
NCC007-153-165-230300-
/O.NEW.KRAH.FF.W.0036.220823T0107Z-220823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
907 PM EDT Mon Aug 22 2022

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Anson County in central North Carolina...
  Richmond County in central North Carolina...
  Scotland County in central North Carolina...

* Until 1100 PM EDT.

* At 907 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Rockingham, Hamlet, and Wadesboro. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts up to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Laurinburg, Rockingham, Wadesboro, Hamlet, Hoffman, Polkton, 
  Ellerbe, Dobbins Heights, Wagram, Lilesville, Morven, East 
  Rockingham, Diggs, Sandhills Game Land, Blewett Falls Lake, Laurel 
  Hill and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3501 8019 3507 8016 3510 7975 3506 7950
      3500 7940 3494 7935 3485 7934 3482 7936
      3478 7934 3480 7968 3481 7993 3495 8016

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
2 follow-up statements
083 
WGUS72 KRAH 230213
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1013 PM EDT Mon Aug 22 2022

NCC007-153-165-230300-
/O.CON.KRAH.FF.W.0036.000000T0000Z-220823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anson NC-Richmond NC-Scotland NC-
1013 PM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS 
EVENING FOR SOUTHEASTERN ANSON, SOUTHEASTERN RICHMOND AND CENTRAL 
SCOTLAND COUNTIES...

At 1013 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain in Rockingham, Hamlet, and Wadesboro. Between 2 and 4 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Laurinburg, Rockingham, Wadesboro, Hamlet, Dobbins Heights, 
  Wagram, Lilesville, East Rockingham, Diggs, Sandhills Game Land, 
  Blewett Falls Lake and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3495 8011 3502 8016 3507 8009 3509 7989
      3500 7957 3496 7941 3494 7935 3485 7934
      3482 7936 3478 7934 3480 7967 3480 7968
      3481 7990 3482 7992 3486 7990 3493 7995

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
491 
WGUS72 KRAH 230251
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1051 PM EDT Mon Aug 22 2022

NCC007-153-165-230301-
/O.EXP.KRAH.FF.W.0036.000000T0000Z-220823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anson NC-Richmond NC-Scotland NC-
1051 PM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING FOR 
SOUTHEASTERN ANSON, SOUTHEASTERN RICHMOND AND CENTRAL SCOTLAND 
COUNTIES...

The heavy rain has ended. Water should be receding, however some 
water may linger on area roadways. Please continue to heed remaining 
road closures.

LAT...LON 3495 8011 3502 8016 3507 8009 3509 7989
      3500 7957 3496 7941 3494 7935 3485 7934
      3482 7936 3478 7934 3480 7967 3480 7968
      3481 7990 3482 7992 3486 7990 3493 7995

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:17 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 22, 7:17 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
717 PM EDT Mon Aug 22 2022

.SYNOPSIS...
A weak front will move into the area overnight and will stall over
the area on Tuesday before washing out by mid week. Otherwise,
noticeably drier air over the region will limit rain chances through
late week.

&&

.NEAR TERM THROUGH TONIGHT/...
As of 336 PM Monday...

Broad cyclonic flow aloft associated with the upper trough moving
through the Eastern US will be the main feature today. At the
surface, a weak cold front currently moving into southern and
central Appalachians will overtake the lee side/piedmont trough as it
advances SE into the area overnight.

Impeded by the drier air over the NC Piedmont, isolated to widely
scattered showers and thunderstorms are expected this afternoon,
mainly along and east of the Triangle within the higher, more moist
PWAT air. Forcing is weak. However, sufficient shear of 20-30kts
coupled with high DCAPE values centered over the western NC, could
support an isolated severe threat.

Convection should diminish from loss of heating. However, cannot
rule out some isolated showers/storms as the actual cold front moves
into the area. Some fog/stratus is possible, mainly east US 1, east
of the front which is forecast to bisect the area by daybreak. Lows
ranging from mid 60s NW to lower 70s southeast.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 336 PM Monday...

The mid/upper trough axis will shift east of the area by the
afternoon, which will allow the drier air over the western portions
of the state to spread into central and eastern portions of the
forecast area. The stalled surface front, which will be mostly a
moisture/dewpoint boundary, will meander somewhere INVOF the eastern
Piedmont-coastal plain areas. With the aforementioned drier air and
strongest capping aloft noted across interior sections, convective
rain chances will remain confined to the far SE counties, where
sufficient moisture and instability will exist.

The morning fog/stratus across eastern portions will quickly
disperse after sunrise. More seasonable temperatures with
highs in the mid to upper 80s. Lows in the mid 60s to lower 70s

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 232 PM Monday...

A drier and warmer trend is noted in the extended based on latest
deterministic and ensemble guidance, with the best chance of storms
looking to be Thu/Fri/Sat.

Quasi-zonal flow will exist over central NC Wed, sandwiched between
a trough over the Ohio Valley and another in the SE US. A shear axis
will be along the coast of the Carolinas, with generally west-
southwest over the Piedmont. The surface cold front along the
southern portion of central NC appears to wash out during the day,
as southerly flow returns. The best chance of any diurnally driven
storms will be found along the Sandhills and southern Coastal Plain
in closer proximity to higher moisture (PW's near 1.8 inches there)
and along an inland moving sea-breeze. The drier forecast will favor
warmer temperatures back above average in the upper 80s to lower
90s, though downslope flow should keep things comfortable. Overnight
lows in the upper 60s to lower 70s.

A series of weak shortwaves in the mid-level flow will track up
along the SE US into the Carolinas ahead of that weak trough over
the Tennessee Valley. It appears a weak cold front tries to approach
from the north by Sat, but unclear if it will move all the way
through the region. Where these aforementioned shortwaves track is
somewhat uncertain. The GFS/CMC keep most of this energy mainly
close to the NC coast, whereas the ECMWF is further north and wetter
as a result. The ensembles are largely in between, with the GEFS/CMC
showing a generally similar picture to the GFS/CMC and the EPS
wetter, closer to its deterministic counterpart. Given this
uncertainty, have lowered storm chances, though highest in the
Thu/Fri/Sat timeframe as moisture increases. It will be more muggy
with highs in this period in the middle 80s to low 90s and lows in
the upper 60s/lower 70s.

The shortwave energy across the SE appears to move offshore and
become diffuse Sun/Mon, as ridging sets up over the western
Atlantic. This should favor a drier and humid trend with highs in
near to above average in the upper 80s to lower 90s. Storm chances
should largely be driven by a sea-breeze and daytime heating over
the Foothills of western NC.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 715 PM Monday...

24 hour TAF period: The Triad terminals (KINT and KGSO) should
largely be done with rain and remain dry through the TAF period.
Showers and storms will be possible at the remaining three terminals
through the evening, with coverage and intensity dropping off after
dusk. KFAY and KRDU will be most likely impacted. A weak cold front
will move in from the northwest overnight, scattering out cloud
cover in the Triad. There is one model hinting at potential
fog/stratus at KINT/KGSO around dawn, but confidence in that
occurring is low. On the other hand, IFR/LIFR fog/low-stratus is
likely to develop at KFAY and KRWI, with fairly high confidence it
will occur at those terminals. The wild card for low cigs is KRDU,
where it will depend on the extent and timing of the cloud cover
scattering out, with the front possibly stalling between the Triad
and Triangle. Have included some restrictions, with medium
confidence of occurrence. KRDU and KRWI should gradually return to
VFR after daybreak, with the slowest improvement at KFAY, with a
chance they could remain MVFR into the early afternoon. -KC

Looking ahead: The best chance for afternoon showers and storms will
shift to eastern/coastal portions of NC Tuesday through late week as
drier air spreads into the area from west. -CBL

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...Kren
AVIATION...KC/CBL
Hazardous weather outlook, Aug 22, 4:24 AM EDT, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
424 AM EDT Mon Aug 22 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
424 AM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 6:19 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT Mon Aug 22 2022

NCZ074-075-083-084-222315-
Anson NC-Richmond NC-Montgomery NC-Moore NC-
619 PM EDT Mon Aug 22 2022

...Scattered, strong thunderstorms will impact portions of
southwestern Moore, central Anson, southeastern Montgomery and
Richmond Counties through 715 PM EDT...

At 615 PM EDT, Doppler radar was tracking strong thunderstorms in a
cluster from around Wadesboro to Ellerbe to 3 miles west of
Pinehurst. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Rockingham, Wadesboro, Pinehurst, Hamlet, Aberdeen,
Ansonville, Hoffman, Polkton and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 8016 3515 8008 3514 8007 3518 8005
      3525 7994 3529 7942 3523 7935 3514 7935
      3504 7946 3503 7951 3499 7957 3489 7970
      3487 8010 3494 8023
TIME...MOT...LOC 2218Z 264DEG 11KT 3520 7981 3506 7996 3496 8005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Aug 22, 7:16 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 PM EDT Mon Aug 22 2022

NCZ041-230000-
Wake NC-
716 PM EDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern Wake
County through 800 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or near Raleigh, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Cary, Wake Forest, RDU International, Morrisville,
Rolesville, Falls Lake Boat Ramp, Purnell, William B Umstead State
Park and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Boaters on Falls Lake and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3600 7848 3598 7843 3594 7839 3593 7835
      3591 7835 3583 7851 3576 7875 3581 7880
      3588 7883 3592 7881 3592 7876 3597 7871
      3601 7870 3606 7864
TIME...MOT...LOC 2315Z 236DEG 13KT 3588 7871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Aug 22, 7:19 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
719 PM EDT Mon Aug 22 2022

NCZ075-084>086-230015-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
719 PM EDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of southeastern Moore,
northern Scotland, eastern Richmond and Hoke Counties through 815 PM
EDT...

At 719 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to 6 miles southwest of Hoffman.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Foxfire, Dobbins Heights and Wagram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3484 7966 3490 7973 3518 7954 3524 7917
      3521 7915 3519 7910 3513 7911 3511 7910
      3491 7924 3484 7935 3482 7936
TIME...MOT...LOC 2319Z 265DEG 21KT 3513 7953 3497 7964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Aug 22, 7:26 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
726 PM EDT Mon Aug 22 2022

NCZ089-230015-
Sampson NC-
726 PM EDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northern Sampson
County through 815 PM EDT...

At 726 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Godwin, or 15 miles northwest of Clinton, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton Grove, Hobbton and Spivey's Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3508 7858 3514 7863 3523 7861 3527 7849
      3526 7848 3526 7841 3529 7830 3522 7824
      3520 7816 3508 7830
TIME...MOT...LOC 2326Z 256DEG 13KT 3517 7850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Aug 22, 7:44 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
744 PM EDT Mon Aug 22 2022

NCZ083-084-230045-
Anson NC-Richmond NC-
744 PM EDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of southeastern Anson
and south central Richmond Counties through 845 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rockingham, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockingham, Hamlet, Dobbins Heights, East Rockingham, Diggs and
Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7986 3481 7993 3483 7998 3499 7989
      3496 7973 3487 7961 3485 7963 3484 7962
      3482 7962 3482 7963 3481 7968 3480 7969
TIME...MOT...LOC 2343Z 294DEG 13KT 3490 7992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:18 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Johnston, Sampson61 min
Aug 22, 10:18 PM EDTFlash Flood Warning Considerable damage threatRAHSampson117 min
Aug 22, 10:31 PM EDTSpecial Weather StatementRAHSampson59 min
Aug 22, 11:30 PM EDTSpecial Weather StatementRAHWayne15 min

Nearby

Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.